Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 42, NWS La Crosse, WI

May 21, 2000Wabasha County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2000, 5:08 PM CDT for Wabasha County, Winona County, Minnesota. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 21, 2000, 5:08 PM CDT (22:08 UTC)
Expired
May 21, 2000, 5:45 PM CDT
In force
37 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Wabasha County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 5:10 PM CDTHail 1Plainview, MN
May 21, 5:15 PM CDTHail 0.88Beaver, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KARX 212210
SVRLSE
MNC157-169-212245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SUN MAY 21 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST WABASHA COUNTY IN SOUTHEAST MINNESOTA
  NORTHWEST WINONA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 3 MILES NORTHWEST OF
  BEAVER...OR ABOUT 13 MILES SOUTHWEST OF ALMA. THIS ACTIVITY WAS   
  MOVING SOUTHEAST AT 10 MPH.  

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELBA AT 535 PM CDT
  NEAR ALTURA AND ROLLINGSTONE AT 540 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

KRC

LAT...LON 4430 9209 4415 9224 4395 9194 4413 9174

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:23 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 3:23 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT SUN MAY 21 2000

MAIN FORECAST PROBLEMS WITH THE PACKAGE IS DEALING WITH THE SHOWERS
AND THUNDERSTORMS ACROSS THE COUNTY WARNING AREA THIS AFTERNOON...
WHETHER WE WILL SEE ANY THUNDERSTORMS ON MONDAY...AND HOW COLD TO GO
ON WEDNESDAY.

THE MODELS WERE IN VERY GOOD AGREEMENT MOVING A SHORT WAVE AND
SURFACE TROUGH MOVING OUT OF THE CWA THIS EVENING. WITH SUNSHINE
EARLIER THIS MORNING...CAPES WERE ABLE TO CLIMB INTO THE 1600 TO
1800 J/KG RANGE AND LIFTED INDICES BECAME AS LOW AS -5 AHEAD OF THIS
SURFACE TROUGH. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS
WERE ABLE TO DEVELOP. USING THE DISTANCE SPEED FUNCTION ON BOTH THE
RADAR AND SATELLITE LOOPS...THIS ACTIVITY SHOULD BE GENERALLY EAST
AND SOUTH OF A LINE FROM EAU CLAIRE WISCONSIN TO NEW HAMPTON IOWA BY
4 PM. AS A RESULT...THE ZONES ARE WRITTEN TO ACCOUNT FOR THIS MOTION.

TONIGHT...THE MODELS ARE IN VERY GOOD AGREEMENT SHOWING THAT A SHORT
WAVE WILL SKIRT THE NORTHERN PORTIONS OF THE CWA EARLY MONDAY
MORNING. HOWEVER...THE Q VECTOR AND SURFACE MOISTURE CONVERGENCE
WILL BE WELL NORTH OF THE CWA. ALSO...THIS SHORT WAVE WILL BE MOVING
THROUGH LATE AT NIGHT...SO THE AIRMASS WILL BE STABLE. AS A
RESULT...I DIDN'T MENTION ANY PRECIPITATION WITH THIS SYSTEM.
ALSO...WITH THIS SYSTEM GOING THROUGH FASTER THAN YESTERDAY'S
MODELS...I TOOK OUT THE MENTION OF THUNDERSTORMS FOR MONDAY
AFTERNOON.

FROM MONDAY AFTERNOON THROUGH TUESDAY...THE AREA WILL BE UNDER
CONTROL OF AN UPPER LEVEL RIDGE. HOWEVER...AS THE TREND AS BEEN THE
LAST COUPLE OF DAYS...THIS RIDGE ISN'T AS AMPLIFIED AS PREVIOUS
ADVERTISED BY THE EXTENDED MODELS. AS A RESULT...1000-500 MB
THICKNESS VALUES ARE MUCH LOWER AND IN TURN TEMPERATURES ARE TURNING
OUT TO BE COOLER THAN WHAT THE MRF HAS BEEN ADVERTISING. SINCE WE
HAVE BEEN TRENDING THIS WAY...NOT MUCH CHANGES WILL BE NEEDED FOR
THIS TIME PERIOD.

LOOKING AT THE 12Z AVN AND CANADIAN MODELS...THEY SHOW THAT A STRONG
SHORT WAVE WILL BE MOVING THROUGH THE CWA ON TUESDAY NIGHT.
A 130 KNOT 300 MB JET IS ASSOCIATED WITH THIS SYSTEM. THE CWA WILL
ENTER THE RIGHT ENTRANCE REGION OF THIS JET OVERNIGHT TUESDAY AND
THIS WILL ENHANCE THE VERTICAL VELOCITIES ACROSS THE CWA. AS A
RESULT...THUNDERSTORMS LOOK LIKE A PRETTY GOOD BET. BEHIND THIS
SHORT WAVE...THERE WILL BE STRONG COLD AIR ADVECTION. THIS IS ABOUT
A DAY AHEAD OF YESTERDAY'S EXTENDED MODELS. WITH 850 MB TEMPERATURES
RUNNING AROUND 4C UPSTREAM OF THE CWA...WE WILL SEE MUCH COOLER
TEMPERATURES ON WEDNESDAY. AS A RESULT...I HAD TO GO SIGNIFICANTLY
BELOW THE FMR TEMPERATUREr GUIDANCE. ALSO...WITH THE TEMPERATURES
COOLING ALOFT...WE WILL SEE INSTABILITY SHOWERS THROUGHOUT THE DAY
ON WEDNESDAY.

THANKS FOR THE COORDINATION KMPX...KGRB...KMKX...AND KDMX.

.LSE...NONE.

BOYNE

In the hours before

Special weather statement, May 21, 11:40 AM CDT, 5 hours 28 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-220300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CDT SUN MAY 21 2000

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.